New Jersey, 2002

Hail and Damaging Winds in New Jersey, June 26, 2002

June 26, 2002 · NWS OKX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 26, 1:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 1:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
220 PM EDT WED JUN 26 2002

HIGHLY UNSTABLE AIRMASS IN PLACE WITH MSAS LI/S LESS THAN -9 ACROSS
INTERIOR AREAS AND BUFKIT CAPES IN EXCESS OF 2500 J/KG. FIRST
IMPULSE APPROACHING AREA TRIGGERING AN AREA OF ORGANIZED CONVECTION
ACROSS NE PA ...NRN NJ...AND THE LWR HUDSON VLY. SCT ACTIVITY ALSO
BREAKING OUT ACROSS THE NY METRO AREA WITH PULSE SEVERE CELLS. SPC
WATCH ISSUED FOR MOST OF FORECAST AREA WITH THE EXCEPTION OF LONG
ISLAND.

LEE TROF AND WEAK IMPULSES AT THE SRN EDGE OF THE WESTERLIES
EXPECTED TO KEEP CONVECTION GOING INTO THE EVENING. MAINLY PULSE
SEVERE EVENT WITH MODERATE CAPES AND LI/S AND LIMITED UPPER
DYNAMICS. SOME HEIGHT FALLS THIS EVENING MAY INCREASE THE MID LEVEL
FLOW...AIDING THE POTENTIAL FOR DAMAGING WINDS.

MODELS REMAIN IN GOOD AGREEMENT WITH MASS FIELDS. QPF APPEARS TO BE
OVERDONE TEMPORALLY...AS IT IS SPREAD OUT THROUGH THE OVERNIGHT AND
INTO THU.  ONCE FIRST IMPULSE SWINGS BY...CONDITIONS SHOULD SETTLE
DOWN LATE TONIGHT.  SIMILAR TIMING FOR THU AS UPPER TROUGH SWINGS
INTO THE LOWER GREAT LAKES AND ONCE AGAIN AIDES CONVECTION ALONG THE
PREFRONTAL TROUGH. THIS TIME AROUND THOUGH...MODERATE INSTABILITY
WILL BE ACCOMPANIED BY COOLING ALOFT AND STRONG MID LEVEL
WINDS...SUGGESTIVE OF A POTENTIAL SQUALL LINE TOWARD EVENING THU.
CONVECTION SHOULD CONTINUE INTO THE EARLY MORNING HOURS FRI BEFORE
FROPA AROUND 12Z.

UPPER TROF AXIS SWINGS THROUGH THE REGION BY 00Z SAT WITH SFC HI
PRESSURE BUILDING IN FOR A PLEASANT WEEKEND.

MADE MINOR ADJUSTMENTS TO NGM MOS GUIDANCE...SPECIFICALLY TO THU MAX
TEMPS WHICH SEEM TOO HIGH BASED ON CLOUD COVER.  FRI MAX TEMPS ALSO
BUMPED UP WITH NW FLOW AND WEAK COLD ADVECTION.

MARINE...WINDS AND SEAS WILL INCR BUT ARE EXPECTED TO RMN BLO SCA
CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 26, 10:05 AM EST, 5 hours 55 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1105 AM EDT WED JUN 26 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER
THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX

The radar

The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
June 26, 4:00 PM EST
Where
Bergen County, Westwood
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.983, -74.083

A spotter reported that strong winds knocked down several trees and power lines.

Hail, Bergen

When
June 26, 4:20 PM EST to 4:25 PM EST
Where
Bergen County, Teterboro
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -74.067

Spotters reported quarter size (1 inch diameter) hail along Route 80 near Teterboro at 5:20 pm and penny size (3/4-inch diameter) hail in Little Ferry at 5:25 pm.

Thunderstorm Wind, Passaic

When
June 26, 5:10 PM EST
Where
Passaic County, Pompton Lakes
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -74.283

Police reported that strong winds knocked over several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309811, 5309812, 5309813.